You are here:

Hospice Care/Mom in final stages

Advertisement


Question
My Mom is in hospice care at home. She is 87 and has become bedridden within the last 2 weeks. She is on 45 mg of time release morphine by mouth every 12 hours with Ativan and roxanol in between. The Ativan is 1.0 mg every 3 hours and the roxanol is .5 every 3 hours also. I alternate the time frame. She is cathed and has not had a bowel movement in over 21 days. She did vomit bowel and bile last week.

The hospice nurse told us that her liver is failing and we should provide her with more roxanol. I think this is good as she is starting to not be able to swallow her time release pills. She cannot speak very well and is just able to sip water that you dribble in her mouth. She is on constant oxygen.

I have taken care of her for over two years and now that the end is near,  I am at a loss as to what to do. She shuts her mouth when I try to give her the meds.

It is such a roller coaster. Once moment I think she is going to die right then and next thing you know she wants to sit up.

Somewhere in here was a question.  Is the combination of 1.0 Ativan and .5 - 1.0 roxanol every 3 hours safe. Will it keep her comfortable as her liver continues to shut down?

Thanks for listening. It takes a very special person to be a hospice nurse. God Bless all of YOU!

Answer
Dear Donna:

Thank you for writing to me at such a difficult time.  Your mother certainly must know how much you love her!

It sounds like she is on a very good regimen of care, and that you have very good hospice nurses and a very good hospice agency.  (They aren't all that great--so I am happy you have good ones!)

The end is definitely near.  Your mother is still communicating though--when she clenches her mouth shut, she is saying, "no."

She may be nauseated and in fact if she is vomiting bile and bowel contents, that would be my guess.  I suggest you ask your hospice nurses for something for her for nausea, and for a different way for her to receive her medications.  If she throws up anyway, she won't get the benefit of them.

That irregular pattern of not being "with" you and then seeming alert and interested in sitting up is very classic of the end of life.  Just give her what she seems to want, as much as you can.

You ask wonderful questions, by the way.

Your question about the roxanol and ativan is a very good one.  "Safe" for a hospice patient is different from "safe" for other people.  In hospice, we are not at all worried about keeping patients breathing and awake (although we never try to have any influence on when and whether they die or breathe).  Our goal is comfort and only comfort.  I have given higher doses of these medications without there being any problem.  Go with her comfort level and you will be fine.

Sometimes a liver shutting down means that a little less medication may be needed.  Normally, the liver is what is removing pain medication from the blood stream, so you have to take a little more medication to feel a good effect if the liver is working well.  But sometimes a liver shutting down is itself painful, and then there needs to be more medication given.  We always try to treat the patient and manage the patient's symptoms so they are comfortable and relaxed.

Incidentally sometimes when a hospice patient has a more alert or more energized moment, it is an indidication of discomfort, so don't be upset if the hospice nurses want to increase pain medication or anti-anxiety medication when this happens.

I hope this has been helpful--please write again if you feel the need.  I'll try to be watchful so that I can answer your questions as quickly as possible.

Take care--
Christine

Hospice Care

All Answers


Answers by Expert:


Ask Experts

Volunteer


Christine Johnson

Expertise

I can give suggestions, encouragement and direction on what hospice is and is not, when it is appropriate, and how to go about getting it. I am familiar with Medicaid and Medicare hospice benefits. I can answer general questions about disease process, what dying looks like, how hospice handles pain and other symptoms, what to expect from a hospice when end of life nears. I can provide support, direction and encouragement related to spiritual matters and psychological matters related to death and dying.

Experience

I am a certified hospice and palliative care nurse, and have been the director of nurses for three hospice centers, under two different companies. I have also worked as a contract hospice nurse for a large American hospice company. On a personal level, my father died without benefit of hospice (it was not popular then). I have taken care of dying patients in hospitals and recognize that for most of us, it is preferable to die at home (or in our residence, wherever that may be), comfortably and without anxiety. Also I had no support when my father died; hospice clients are the whole family (however that is defined by the "patient"), and support is provided at least a year after the patient passes. These are the sorts of things (and probably others) that I can help with.

Organizations
HPNA (Hospice and Palliative Nurses Association)

Publications
none yet

Education/Credentials
Registered Nurse (TX), Licensed Marriage and Family Therapist (TX) ADN Nursing, Excelsior College, Albany, New York (2004) 4.0 GPA BA, Psychology (minor Social Work), Oklahoma University, Norman, OK (1986) 3.67 GPA MHR (MA) Human Relations, Oklahoma University, Norman, OK (1988) 3.5 GPA

Awards and Honors
Phi Beta Kappa (and others)

Past/Present Clients
Unable to name as this would violate their privacy (and HIPAA....)

©2016 About.com. All rights reserved.